MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 35 CM, INLINE GRIP; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 35 CM, INLINE GRIP; ULTRASONIC SURGICAL DEVICE
Model Number TB-0535IC
Medical Device Problem Code Melted (1385)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/23/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was returned to olympus for evaluation.A visual inspection was performed on the returned device and found there is some tissue built up.The ptfe pad (teflon pad) was inspected and found the teflon pad is lifted exposing metal on the jaw.The distal end of the device was inspected under a microscope and charred marks were noted on the top side of the jaw and on the probe tip.This type of teflon pad damage is most likely related to the operator's technique.The instruction manual contains several warning statements in an effort to prevent damage to the teflon pad."do not to activate output in seal and cut mode while the grasping section is closed without contacting tissue or vessel.Do not activate output while applying the probe tip to the tissue with a strong force.Do not activate output while grasping thick and hard tissues.Otherwise, various forms of damage in the probe tip and/or the tissue pad such as premature wear, breakage, deformation, exposure of metal, and/or falling inside the body cavity, and/or partial separating may occur.".
 
Event or Problem Description
Olympus was informed that during a diagnostic laparoscopy procedure, the teflon pad from the grasping section of the device melted.No device fragment fell into the patient.There was no metal exposed on the device jaw.The generator settings were unknown and no error messages were observed.The intended procedure was completed with a similar device.There was no patient injury reported.Additionally, the user facility reported that the device and the connection points were inspected prior to the procedure with no anomalies found.

Brand Name
THUNDERBEAT 5 MM, 35 CM, INLINE GRIP
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key8454215
Report Number2951238-2019-00574
Device Sequence Number2989609
Product Code GEI
UDI-Device Identifier04953170308697
UDI-Public04953170308697
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K111202
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 03/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0535IC
Device Lot Number65K02
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/15/2019
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/27/2019
Initial Report FDA Received Date03/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1